Michigan, 2022

Damaging Wind in Michigan, April 24, 2022

April 24, 2022 · NWS GRR · 1 event in 1 county or zone

An isolated severe storm produced wind gusts measured at up to 67 mph in Lansing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An isolated severe storm produced wind gusts measured at up to 67 mph in Lansing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 24, 2:52 PM EST, 45 minutes earlier.

Area forecast discussion, Apr 24, 2:52 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
352 PM EDT Sun Apr 24 2022

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(This evening through next Sunday)
Issued at 352 PM EDT Sun Apr 24 2022

-- Thunderstorms expected this afternoon and evening --

As expected thunderstorms have developed this afternoon, about
right on cue per the HREF. Also on cue is the fact that we have
discrete cells in the warm sector that are rotating. The rotation
is better aloft and we are getting some side lobe contamination of
velocity cores into lower elevation slices. We will see
thunderstorms, some possibly strong to severe through the
remainder of the afternoon and through 900 PM to 1000 PM this
evening. LI values have dipped to -3C with MUCAPE values in excess
of 1000 j/kg now. Enough instability is now present when combined
with the strong deep layer shear a threat of strong winds, near
severe hail and an isolated tornado all exist.

-- Some light precipitation possible Monday into Tuesday --

A trough aloft will be present during this time frame with a
shortwave rotating through the flow on Monday and an upper low
swing through into Tuesday. Low chances for some rain and snow
showers Monday into Tuesday across Central Lower Michigan.

-- Mainly dry the remainder of the work week --

It will be colder than normal early to mid week with a trough
aloft. We transition to northwest flow and then ridging by the end
of the work week. We are expecting dry weather from Tuesday night
through Saturday. During this time surface ridging will be in
place as well. We have 850mb temperatures that flip from -10C
Wednesday morning to +10C by Saturday. So, a warming trend through
the week is forecast. Next chance for rain comes Saturday night
into Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 207 PM EDT Sun Apr 24 2022

Showers and thunderstorms will be possible this afternoon and
evening at all TAF sites between 300pm and 1000pm. The
precipitation will occur ahead of a cold front that will lag
behind the showers/storms by a few hours. There may be a few hour
period of MVFR ceilings with the precipitation at any TAF site
with the best chance occurring at KMKG and KGRR. Overnight,
conditions should primarily be VFR in the wake of the front.
Another chance for rain occurs Monday morning towards KJXN.

Winds will be gusty from the south-southwest this afternoon at
14-30 knots. Winds will subside considerably after sunset and
certainly by midnight.

&&

.MARINE...
Issued at 352 PM EDT Sun Apr 24 2022

We will maintain the Small Craft Advisory through 200 AM. The core
of the wind is moving through the area at this time, with 40-45
knots at 1,000 and 2,000 ft. Some of the observations right along
the lakeshore have higher winds 20-25 knot gusts at Ludington and
Muskegon. Waves are marginal, but they are 3.3 feet at both the
Muskegon and Port Sheldon buoys. Given the wind still moving
through will hold onto the headline. A bit of a lull in the wind
looks to be in place late tonight and Monday morning. This looks
short lived with another push of wind Monday evening. We may need
another SCA during that time frame.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 2 AM EDT Monday for LMZ844>849.

&&

DISCUSSION...Duke
AVIATION...Duke
MARINE...Duke
Hazardous weather outlook, Apr 24, 4:11 AM EST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
511 AM EDT Sun Apr 24 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-250915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
511 AM EDT Sun Apr 24 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Strong to locally severe thunderstorms will be possible this
afternoon and evening. The highest chance of severe weather will
be between 3 pm and 10 pm this evening. The highest threat will be
strong winds, with large hail, locally heavy rainfall, and isolated
tornadoes also possible. Areas east of a line from Mt. Pleasant to
GR to South Haven will have the highest chance for severe weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ844>849-250915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
511 AM EDT Sun Apr 24 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will continue to produce hazardous conditions for
Small Craft. This threat will taper off overnight.

There will be a chance of a few thunderstorms through today.
Severe weather is not likely over the lakeshore, however some
cloud to water lightning, gusty winds, small hail, and locally
heavy downpours are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Apr 24, 2:08 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
308 PM EDT Sun Apr 24 2022

MIZ051-242015-
Montcalm MI-
308 PM EDT Sun Apr 24 2022

...A strong thunderstorm will impact portions of northeastern
Montcalm County through 415 PM EDT...

At 308 PM EDT, Doppler radar was tracking a strong thunderstorm near
Stanton, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stanton...             Edmore...              Lakeview...
Sidney...              McBride...             Langston...
Westville...           Cedar Lake...          Entrican...
Six Lakes...           Vestaburg...           Turk Lake...
Wyman...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4333 8485 4321 8524 4331 8533 4347 8532
      4346 8485 4344 8484
TIME...MOT...LOC 1908Z 224DEG 52KT 4331 8517

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

LAURENS
Special weather statement, Apr 24, 2:13 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
313 PM EDT Sun Apr 24 2022

MIZ064-065-072-242015-
Kalamazoo MI-Allegan MI-Barry MI-
313 PM EDT Sun Apr 24 2022

...A strong thunderstorm will impact portions of southeastern
Allegan, Barry and northern Kalamazoo Counties through 415 PM EDT...

At 313 PM EDT, Doppler radar was tracking a strong thunderstorm near
Westwood, or near Kalamazoo, moving northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kalamazoo...           Portage...             Hastings...
Otsego...              Plainwell...           Middleville...
Galesburg...           Richland...            Freeport...
Martin...              Westwood...            Comstock Northwest...
Gull Lake...           Alamo...               Orangeville...
Irving...              Augusta...             Woodland...
Delton...              Yankee Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4227 8577 4237 8576 4276 8551 4276 8507
      4242 8526 4242 8530 4235 8530 4229 8533
      4220 8576
TIME...MOT...LOC 1913Z 231DEG 56KT 4233 8564

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

LAURENS

The radar

The Grand Rapids radar (KGRR), 79 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
April 24, 3:37 PM EST to 3:39 PM EST
Where
Clinton County, 0.86 mi SW of (Lan)capitol Cty Arp
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
42.770, -84.590

A 67 mph peak wind gust was reported at Lansing Capital City airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013894.